Robotripping: Teens Getting High, Tripping on Cold Medicine
July 18, 2008 by Elisabeth Wilkins, EP Editor
If you think your child hasn’t tried Robotripping, you might want to read this.
Last week, a mom wrote to us with this story:
I’m not sure if you are aware of this recent trend of kids drinking Robitussin, but I found out about it by accident from my 16-year old daughter, who lives with her Dad. She got mixed up with a 19-year old freak who drinks whole entire bottles of Robitussin to get high.
My daughter said she will never do this again, because it made her so sick she was vomiting on and off for 3 days. Do you have any recent reports or info regarding students under the age of 18 using Robitussin to get high? This is the first I have heard about it.
To be honest, I’d heard murmurs about this trend, but didn’t realize how widespread it has gotten. When I was in high school, I remember a kid named Mike who drank Scope and cough syrup between classes. Everyone knew he was doing it, but nobody else joined in. In fact, I remember feeling a little sorry for him. Well, times have changed. I dug around on the Internet and found out that “Robotripping,” as it’s often called, is hugely popular with kids aged 9-17. Basically, it involves consuming large amounts of Robitussin or other cough syrups containing DXM until you get high — apparently, when you drink enough of it, it has a hallucinogenic effect. Coricidin, or “doing Skittles” is also a popular abuse of an OTC drug. (1 in 10 teens admitted to abusing the medicine to get high.) Kids feel like it’s safe to do this because these are medicines found in their parents’ bathrooms, but sadly, some have actually overdosed and died from Robotripping.
Does anyone else have more information on this, or on other OTC drugs that kids are abusing? (I’m including a link here to the Kidshealth.org website, where a doctor describes what you should look for if you suspect your child is Robotripping.)